Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 56, NWS El Paso, TX

September 26, 2017Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 26, 2017, 7:31 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2017, 7:31 PM MDT (01:31 UTC)
Expired
Sep 26, 2017, 10:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 101 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

610 
WGUS54 KEPZ 270131
FFWEPZ
NMC051-270430-
/O.NEW.KEPZ.FF.W.0056.170927T0131Z-170927T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
731 PM MDT TUE SEP 26 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  North central Sierra County in north central New Mexico...

* Until 1030 PM MDT

* At 728 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of north 
  central Sierra County. Most of the heavy rain has fallen near 
  Elephant Butte Lake and the water should drain rapidly into the 
  lake. However homes and roads located immediately west of Elephant 
  Butte Lake could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3329 10713 3321 10716 3321 10725 3329 10722

$$

LANEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:06 PM MDT, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 26, 2:06 PM MDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
206 PM MDT Tue Sep 26 2017

.SYNOPSIS...
Easterly winds will push moist unstable air into southern New
Mexico and west Texas while a slow moving low pressure system
approaches from the west. This weather pattern will bring showers
and thunderstorms to much of the region through Saturday with a
few storms producing heavy rainfalls...hail or damaging winds.
Westerly winds will bring a return to warmer dry weather Sunday
and Monday.

&&

.DISCUSSION...
Active weather pattern is becoming established over New Mexico and
far west Texas. An upper level low was centered over southern
Nevada early this afternoon with associated trough axis extending
southward into southern Baja. The low center will drift slowly
southward into central Arizona by Wednesday afternoon before
drifting north again. During this time ridge aloft will be aligned
on a north to south axis through central Texas. The resultant
circulation will include mid level south to southwest winds which
will transport abundant moisture from the Gulf of California
and/or Gulf of Mexico. In addition expect several short waves to
eject to the northeast ahead of primary trough axis into southern
New Mexico and west Texas with this scenario persisting into
Saturday.

Meanwhile at low levels high pressure center will move into the
plains this evening with clockwise flow around it supporting
easterly winds into the southern Rockies. Consequently an
associated cold front will be moving to the southwest through the
CWA today with the easterly winds behind it advecting cooler but
more moist air mass with surface dewpoints rising above 50 F. This
pattern will continue into Saturday as the surface high settles
into Texas causing low level winds to become more from the
southeast thus maintaining moisture transport and higher
dewpoints.

The deep abundant moisture inflow will push precipitable water
above an inch most areas by this evening with this situation
also continuing into Saturday. The moisture will contribute to
air mass destabilization with CAPE's around 800 to 1600 each day.
Expect embedded short waves to bring periods of enhanced upward
motion aloft while overall pattern will induce isentropic lift as
south to southwest flow aloft pushes warm moist air up and over
the cooler air mass at thew surface. These factors indicate
scattered to numerous thunderstorms tonight through Saturday.

40 to 50 kt southwest winds aloft over low level easterlies will
result in 0-6 km deep layer shear around 40 to 50 kt through
Thursday with 0-2 km helicity above 100 during this time. This
indicates an environment favorable for updraft rotation and
enhancement. With wet bulb zero heights around 9000 feet a few
storms may produce large hail and even damaging downdrafts as
DCAPE's will be over 1000 J/kg. Abundant moisture also suggests
potential high precipitation supercell development with associated
torrential rainfalls and possible flash flooding. The wind shear
should diminish somewhat Friday and Saturday but moisture and
instability may still support sufficient updraft strengths for
more hail and heavy rains.

West to southwest winds will bring a return to warmer dry weather
Sunday and Monday. Longer range guidance forecasts a return of
moist south to southeast winds Tuesday resulting in a few
thunderstorms.

&&

.AVIATION...Valid 27/00Z-28/00Z...
P6SM SCT-BKN060-080 with scattered west to numerous east VRB25G40KT
1-3SM TSRAGS BKN020-040 especially before 06Z.  Expect gradual
lowering of clouds after 06Z, mainly along and east of river where
some areas of BKN015-025 possible through 16Z.  Scattered storms
will continue after 12Z through end of forecast period. Winds
generally SE to E at 10-20G30KTS with some stronger winds on western
mountain slopes.

&&

.FIRE WEATHER...
Plenty of moisture is moving west through the forecast area which
will remain through the end of the week.  Expect scattered to
numerous storms across the region as an upper low/trough remains to
the west with a threat for some severe storms with strong winds and
large hail, plus heavy rain and localized flooding will be possible.
Temperatures for through the remainder of the week will be below
normal with high relative humidities.  Driest area will be in
bootheel of New Mexico. Drier and warmer air is expected to start
moving in over the weekend and early next week as upper flow becomes
more westerly.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 61  75  60  77 /  60  40  50  40
Sierra Blanca           56  73  56  72 /  60  40  50  40
Las Cruces              58  74  57  75 /  60  50  50  40
Alamogordo              57  76  56  76 /  60  40  50  40
Cloudcroft              43  57  43  57 /  60  50  60  60
Truth or Consequences   55  72  56  74 /  60  60  60  50
Silver City             52  69  52  70 /  40  60  60  40
Deming                  58  75  56  76 /  50  60  50  40
Lordsburg               57  77  57  78 /  30  50  40  30
West El Paso Metro      61  74  61  76 /  60  40  50  40
Dell City               56  70  57  73 /  60  40  50  40
Fort Hancock            59  76  59  77 /  60  40  50  40
Loma Linda              55  67  55  70 /  60  40  50  40
Fabens                  60  74  59  78 /  60  40  50  40
Santa Teresa            59  74  59  76 /  60  50  50  40
White Sands HQ          59  73  59  75 /  60  40  50  40
Jornada Range           57  75  56  75 /  60  50  50  40
Hatch                   58  75  57  76 /  60  50  50  40
Columbus                59  77  58  77 /  50  60  50  40
Orogrande               58  74  58  75 /  60  40  50  40
Mayhill                 45  58  46  60 /  60  50  60  60
Mescalero               46  62  46  63 /  60  50  60  60
Timberon                46  63  46  62 /  60  50  60  60
Winston                 48  65  46  66 /  60  70  60  50
Hillsboro               53  70  52  73 /  50  60  60  50
Spaceport               56  73  55  75 /  60  50  60  40
Lake Roberts            47  69  47  70 /  50  60  60  50
Hurley                  53  70  52  72 /  40  60  60  40
Cliff                   51  77  49  77 /  30  60  60  40
Mule Creek              52  73  51  74 /  20  50  40  30
Faywood                 54  71  52  72 /  50  60  60  40
Animas                  57  80  57  80 /  20  40  40  30
Hachita                 56  78  55  78 /  40  50  40  30
Antelope Wells          56  80  56  79 /  30  40  40  30
Cloverdale              55  79  54  77 /  20  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/26 Grzywacz
Hazardous weather outlook, Sep 26, 10:23 AM MDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1023 AM MDT Tue Sep 26 2017

NMZ401>417-TXZ418>424-272030-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1023 AM MDT Tue Sep 26 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms. A few storms may
produce hail over an inch in diameter and wind gusts to 60 mph.

Locally heavy rains also possible with rainfall amounts exceeding 2
inches over isolated locations resulting in flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers and thunderstorms Wednesday through
Saturday. A few storms may produce hail over an inch in diameter and
wind gusts to 60 mph.

Locally heavy rains also possible with rainfall amounts exceeding 2
inches over isolated locations resulting in flash flooding
Wednesday through Saturday.

Mostly dry non hazardous weather expected Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today through Saturday to report
large hail...damaging winds and heavy rains with flooding.

Rogash

In the hours before

Special weather statement, Sep 26, 5:05 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
505 PM MDT TUE SEP 26 2017

NMZ411-413-417-TXZ418>420-262345-
Southern Tularosa Basin NM-Otero Mesa NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
505 PM MDT TUE SEP 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN
DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 545 PM MDT...

At 505 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Bliss to 7 miles south of Mcgregor
Range Base. Movement was north at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Central El Paso, Chaparral, Mcgregor Range Base, Northeast El Paso,
El Paso, Anthony Gap, Fort Bliss and Franklin Mountains State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3175 10650 3176 10651 3204 10654 3226 10608
      3195 10606
TIME...MOT...LOC 2305Z 174DEG 17KT 3182 10646 3197 10616

LANEY
Special weather statement, Sep 26, 5:18 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
518 PM MDT TUE SEP 26 2017

NMZ402-408-409-270000-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
518 PM MDT TUE SEP 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SIERRA COUNTY UNTIL
600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Hermosa, or 13 miles north of Hillsboro, moving
north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Sierra
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3301 10753 3303 10773 3330 10772 3325 10740
TIME...MOT...LOC 2318Z 191DEG 15KT 3311 10762

LANEY
Special weather statement, Sep 26, 5:55 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
555 PM MDT TUE SEP 26 2017

NMZ413-270045-
Southern Tularosa Basin NM-
555 PM MDT TUE SEP 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO AND EAST
CENTRAL DONA ANA COUNTIES UNTIL 645 PM MDT...

At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Orogrande, moving north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Otero
and east central Dona Ana Counties.

LAT...LON 3219 10619 3220 10640 3255 10646 3255 10605
TIME...MOT...LOC 2355Z 184DEG 25KT 3230 10629

LANEY
Special weather statement, Sep 26, 6:00 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service El Paso TX
600 PM MDT TUE SEP 26 2017

NMZ408-409-270045-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
600 PM MDT TUE SEP 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
645 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elephant Butte, or 4 miles north of Truth Or Consequences, moving
north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Truth Or Consequences, Elephant Butte, Cuchillo, Rock House, North
Monticello Point and Alamosa Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Elephant Butte, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3348 10698 3311 10714 3313 10738 3348 10742
TIME...MOT...LOC 0000Z 190DEG 21KT 3319 10727

LANEY
Special weather statement, Sep 26, 6:08 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
608 PM MDT TUE SEP 26 2017

TXZ419-420-423-270100-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
608 PM MDT TUE SEP 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 700 PM MDT...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Elizario, or 4 miles northwest of Fabens, moving northeast at 20
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horizon City, Fabens, El Paso, Socorro, Clint, Agua Dulce, Indian
Cliffs Ranch, Sparks, San Elizario, Lake Way Estates and Colonia Del
Paso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3146 10618 3146 10620 3148 10622 3149 10622
      3152 10624 3154 10625 3157 10628 3162 10630
      3164 10632 3178 10623 3161 10595 3144 10616
TIME...MOT...LOC 0008Z 214DEG 18KT 3153 10623

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 6:00 PM MDTSpecial Weather StatementEPZSierra45 min
Sep 26, 6:05 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero40 min
Sep 26, 6:23 PM MDTSevere Thunderstorm WarningEPZSierra52 min
Sep 26, 6:56 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Sep 26, 7:07 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna, Sierra38 min
Sep 26, 7:38 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra33 min
Sep 26, 9:25 PM MDTSpecial Weather StatementEPZ50 min
Sep 26, 10:15 PM MDTSpecial Weather StatementEPZ45 min
Sep 27, 1:25 AM MDTSpecial Weather StatementEPZDoña Ana65 min
Sep 27, 1:48 AM MDTSevere Thunderstorm WarningEPZDoña Ana23 min
Sep 27, 7:21 AM MDTFlash Flood WatchEPZDoña Ana, Grant, Luna, Sierra20 hr
Sep 27, 3:16 PM MDTSpecial Weather StatementEPZGrant44 min
Sep 27, 4:02 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo28 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.